High Wind, Onslow
- When
- February 28, 4:30 AM EST
- Where
- Onslow forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High winds associated with a coastal low pressure area resulted in a 68 mph wind gust at Risely Pier in Onslow County, and a 60 mph wind gust at the Cedar Island Ferry.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
High winds associated with a coastal low pressure area resulted in a 68 mph wind gust at Risely Pier in Onslow County, and a 60 mph wind gust at the Cedar Island Ferry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 28, 3:29 AM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 329 AM EST MON FEB 28 2005 .SHORT TERM (TODAY)...BACK EDGE OF LARGE PRECIPITATION SHIELD NOW ENTERING SOUTHEAST NORTH CAROLINA. STRONG 994 MB LOW DEPICTED EAST OF CHS AS OF 07Z...FAIRLY CLOSE TO THE 06Z GFS POSITION. THE LOW WILL CONTINUE TO STRENGTHEN AND MOVE NE OF THE OUTER BANKS BY 18Z THIS AFTERNOON. MODEL TIME SECTIONS SHOW BEST DEEP MOISTURE AND OMEGA SHOULD MOVE NORTH OF OUR CWA BETWEEN 15Z AND 18Z...SO WILL TAPER POPS OFF TO CHC DURING THIS PERIOD AND THEN DROP TO ZERO BY LATER AFTERNOON. TEMPS TRICKY TODAY AS WARM SECTOR ASSOCIATED WITH LOW WILL GET CLOSE TO THE COAST. ALREADY...TEMPS AT MRH AND HSE HAVE RISEN SEVERAL DEGREES OVERNIGHT. TEMPS NEAR THE COAST WILL RISE A FEW MORE DEGREES THIS MORNING BEFORE LEVELLING OFF IN THE AFTERNOON. FURTHER INLAND...THE TEMP RISE WILL BE A LITTLE BIT SLOWER...REACHING A MAXIMUM DURING THE NORMAL TIME IN THE MID AFTERNOON. WITH THE VERY TIGHT GRADIENT PASSING NEAR THE COAST...WILL HAVE WIND ADVISORIES IN EFFECT FOR THE OUTER BANKS THRU EARLY AFTERNOON. ALL OTHER ADVISORIES FOR THE MAINLAND AREAS HAVE BEEN OR WILL BE DROPPED. && .LONG TERM (TONIGHT THROUGH SUNDAY)...MODEL TIME SECTIONS SHOW LOW-LEVEL MOISTURE TO LINGER THRU TONIGHT WITH MOSTLY CLOUDY SKIES AND MINS IN THE 35 TO 40 DEGREE RANGE. THE LOW-LEVEL MOISTURE GRADUALLY IS ERODING BY A STRONG LOW-LEVEL WESTERLY FLOW TUESDAY WHICH CONTINUES INTO LATE WEEK. THE AIRMASS WILL REMAIN COOL WITH TEMPS AT OR SLIGHTLY BELOW NORMAL READINGS WITH MAXES IN THE MIDDLE 40S TO LOWER 50S AND MINS IN THE UPPER 20S TO LOWER 30S. WITH A GENERAL DRY NW FLOW...DO NOT ANTICIPATE MUCH CHC OF PRECIP THRU THE REMAINDER OF THE WORK WEEK. && .AVIATION...WIDESPREAD LOW CEILINGS TODAY THROUGH TONIGHT. RAIN WILL BE TAPERING OFF FROM THE SOUTHWEST AS THE SURFACE LOW PASSES BY. WINDS WILL QUICKLY BACK FROM EAST TO NORTHEAST THIS MORNING TO WESTERLY THIS AFTERNOON. && .MARINE...SURFACE LOW WILL BE JUST SOUTHEAST OF CAPE LOOKOUT AT 12Z THEN CONTINUE ON VERY QUICKLY TO THE NORTHEAST. EXPECT GALES ACROSS ALL COASTAL WATERS AND SOUNDS THIS MORNING. SPEEDS WILL DROP OFF ONCE THE WINDS BACK TO WESTERLY BY LATE MORNING. PLAN ON KEEPING GALES GOING EVERYWHERE AND THE HIGH SURF ADVISORY THROUGH 11 AM. TIME PERIOD FOR COASTAL FLOOD WATCH/WARNING LOOKS VERY BRIEF SO PLAN ON DROPPING AND WILL ISSUE A COASTAL FLOOD STATEMENT INSTEAD HIGHLIGHTING POSSIBLE MINOR FLOODING. SECOND SURGE COMES THROUGH LATE TONIGHT INTO TUESDAY. GFS FORECAST OF GALES FOR THE COASTAL WATERS LOOKS OVERDONE. HAVE BROUGHT WINDS DOWN AND CAPPED THEM AROUND 30 KNOTS. WINDS AND SEAS SLOWLY DIMINISH TUESDAY NIGHT INTO WEDNESDAY AS SURFACE RIDGE BUILDS INTO THE AREA. ANOTHER FAST-MOVING FRONT COMES THROUGH ON SATURDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HIGH SURF ADVISORY FOR NCZ095-098-103-104. ...WIND ADVISORY FOR NCZ103-104. MARINE...GALE WARNING AMZ130-135-150-152-154-156-158. && SHORT TERM...COLLINS LONG TERM...COLLINS AVIATION...AUSTIN MARINE...AUSTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 406 AM EST MON FEB 28 2005 NCZ029-044>047-079>081-090>095-098-103-104-010902- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 406 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A STRONG AREA OF LOW PRESSURE WILL MOVE ALONG THE NORTH CAROLINA COAST TODAY. STRONG GUSTY WINDS CAN BE EXPECTED OVER THE OUTER BANKS. A WIND ADVISORY IS IN EFFECT UNTIL EARLY AFTERNOON FOR WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS. ALONG WITH THE WINDS...ROUGH SEAS WILL PRODUCE SOME MINOR BEACH EROSION ALONG THE CENTRAL NORTH CAROLINA COAST AND A HIGH SURF ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437357, 5437358.